Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
struggling with PCOS
avatar
SarahRoss87 posted:
Hello,
My name is Sarah. I'm 26 and I have been struggling with PCOS since I have been in my teens.I am not obese. I'm 5'3" and 105 lbs. But my period has been irregular and hair has been thinning more and more each year. I was put on Spirnolactone after I was finally diagnosed with PCOS 3 years ago. Right before, I had not had a period for a year!
I also have always struggled with depression since I can remember and was put on Welbutrin.
Since I had been diagnosed, I have been put on Metformin. I have tried many different doses and still couldn't get my period regulated. I was on it for about a year. I also had really bad stomach problems on Met. I tried Provera. I had spotting after the 1st month. I'm not talking about occasional spotting but spotting all the time. I told my GYN and she said it was normal so I stayed on the Provera. I did this for 9 months and nothing changed, lots of spotting.
She put me on a progesterone birth control but the spotting is non stop now. I went to the GYN again and she told me that this was a mini pill and that I should take it at exactly the same time everyday or I will spot and again she told me it was normal. But I had been taking it at the same time and I still had lots of spotting.
She put me on Yaz and I had horrible mood swings and depression. It was quite scary. I went back to the progesterone birth control because that was the only thing I was told I could do.
My hair is still quite thin and I recently stopped taking Spirnolactone because of the side effects and I thought it might be the reasons for my spotting, but it wasn't.
I've been hearing a lot of herbs that help people with PCOS but there is so many different choices.
I am so frustrated and tired. I'm terribly embarrassed about my thin hair and it can't be healthy for you to be bleeding like that all the time, right?
Does anyone have any advice to me on what to do about my thinning hair, severe spotting, and depression?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear SarahRoss: Among younger women with polycystic ovarian syndrome ("PCOS") the increased levels of male hormones can prompt increased facial hair, acne, and thinning hair over the crown of the head. While this is often referred to as "male pattern baldness" it does not progress to the usual shiny bald head one sees in men. Rather, the involved hair follicle replaces a lost long hair with a much shorter, finer hair. This can give a fuzzy appearance with the scalp clearly visible.

Treatments can include Rogaine 2% applied to the scalp. This is the only FDA approved medication for androgenic alopecia. A less expensive prescriptive option, spironolactone (Aldactone), pills may tried. Spironolactone 100-200 mg per day is given in divided doses to block the effects of androgens at the level of the hair follicle. Estrogen containing birth control pills may be tried as estrogen works to bind male hormones so they are less biologically active. Flutamide (Eulexin) is an anti-androgen drug that was found to be helpful in younger women (Cusan, 1994 & Carmina, 2003), yet it is not FDA approved for treating androgenic alopecia in women.

In terms of the spotting, you are correct, spironolactone can be tied to menstrual irregularities. Yet you mention that stopping the drug did not improve the spotting. It is also true that spotting is very common with the progestin only minipill. Estrogen, even in low doses, can improved cycle control. Because of its super low dose the minipill tends to have a low incidence of side effects (except spotting). Generally spotting on progestin only contraceptives arises because the lining of the uterus becomes thinned out. While a thin lining is a healthy lining it is also more prone to breakthrough bleeding (BTB). BTB is not a health problem per se but it is a major nuisance side effect! So your BTB treatment choices might be limited to every few months doing a withdrawal bleed with Provera, revisiting an estrogen containing birth control pill. Honestly, it sounds like your GYN is doing a thorough job by trying to avoid androgen type birth control pills and trying other approaches.

Some women with PCOS are lean. Studies have found increased markers of inflammation (suggestive of early damage inside blood vessels) in lean young PCOS women (Atabekoglu, 2011). Perhaps only 12% of lean PCOS women will develop glucose abnormalities (Norman, 2001). If one can stay normal weight it might buffer or slow some of the unfavorable changes. For example, 78 women with carefully documented PCOS were divided into two groups. Only those who had a BMI of more than 28 (i.e., overweight or obese) had insulin resistance and/or abnormal values on a fasting blood sugar blood test (Stovall, 2011). So Sarah you are doing a lot for your health by staying slim.

There is something different about PCOS which can make women more vulnerable to early onset diabetes and heart disease risks. Some of the major suspects are: higher levels of male hormones, and problems with elevated insulin levels. These two factors may be at work in thin PCOS women as well. Lean women with PCOS were given metformin, or a placebo pill, for 4-6 weeks. As expected, insulin levels decreased in the metformin group. More surprisingly, blood levels of free testosterone decreased by 70% in the metformin group as well (Nestler, 1997). I'm sorry that you had the GI issues with metformin.

Sarah, I don't have any advice on the depression medication regimen. Your current regimen of Wellbutrin has some major advantages, but if you seem to not be deriving enough benefit you should see a psychiatrist/psych NP for a med discussion. Lit searches at the National Library of Medicine site did not yield case reports or studies on Wellbutrin caused hair loss.

It's got to be incredibly frustrating to have to deal with problems at every turn. Alas, we know so much less about "thin PCOS". Much more research is needed to be able to help women such as yourself.

In Support,
Jane


Helpful Tips

Hysterectomy
I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.